Itching at it's worst !!!

I am having the worst itching I have ever had just didn't think it could get me in such a state i just don't stop scratching my skin is so sore and bleeding,i am taking 1000 Urso 2Questran light drinks a day and getting no relief at all i have been taking these since Feb 2013 is this a sign they are not working for me are any of you taking anything else for the itching that might help me,i am a person that can put up with a lot but this itching is torture so worried that this is also a sign things are not good last blood tests hadn't changed much how long do you have to take this medication before you see a big difference or do your LFT never get normal any answers will really help,Thanks

9 Replies

oldestnewest
  • My daughter is on this med for liver problems? She has PSC . . . ?? The itching is terrible. Perhaps you are on it for other reasons, but perhaps you need to talk to your specialist Cavi.

    xx Ros xx

    xx Ros xx

  • I'm on a capsule called pegablin, I was given it for post shingle pain but strongly believe its helped me hope this helps Neata

  • Sorry to read your itching is really bad currently Cavi. I suffer night time itching and last night myself too was pretty bad, so much so that almost 3hrs after going to bed I was still away. For some reason I find I'm worse lying down in bed and after time has passed I normally go downstairs and often find that after being awake awhile in bed, I can sit up and then go to sleep. I managed 4 full hours last night, fell asleep whilst in the throes of itching, sat up on the lounge sofa but it doesn't make for a great day as can feel it in my back when I rise early morning.

    Now I've not yet succumbed to trying Questran as after so many nights of feeling awful with the itch (you can see marks and scars on my legs just below my knees now with itching, presently that is the only area as my feet, legs to my knees and just below the waist seem to be the places I itch at night, fine during the day), well I then go through a short period where I hardly itch.

    I have read about Questran and unfortunately it doesn't seem to work for a lot of people with the itch in a disorder that affects the liver and bile. I read the patient leaflet online that comes with Questran and one of the side-effects of it is itching (as with most drugs, urso has this listed too) and my theory is that sometimes a drug can cause the itch as well as taking it away if that makes any sense so it sort of balances itself out and you don't feel a difference.

    I believe Questran can take many months for a difference to be felt if you are lucky enough to take it and it does relieve the itch. But I might go as far as to say that perhaps 6months has been a good timeline to see? I also think that maybe Questran could alter the LFTs? Were your LFTs better or the same or worse prior to starting on Questran?

    Strangely enough I've mentioned previously to doctors about the itch, sometimes I feel so tortured but not one of them as yet mentioned offering Questran as I know that seems to be the first line in an attempt to alleviate it. My new GP did mention that if I needed anything further now I have PBC and it was connected, she went as far as mentioning Questran when I told her that you can start with Questran, she said she'd refer me back to the hospital! (I got an agreed discharge Oct 2011 with the hospital consultant.)

    Now as I understand it, the LFTs might never return to normal as in someone who hasn't got any liver disorder. They can come down to an adequate level and as I found out awhile ago, there is what is considered a normal range for someone with PBC as we are expected to test abnormal. Mine have come down and then gone up slightly at next check and then back down again a bit, bounced they have since starting urso Dec 2010. I don't really bother much anymore, I just go with how I feel despite the itch. I feel that regardless the itch for some of us might never go away even if we did get the LFTs right down. Now that does sound depressing but from what we are informed, the itch has nothing much to do with how PBC progresses, some itch, others don't.

    Hope some of this has helped but it might be advisable to return to your doctor/specialist and seek their opinion as they might give you something else. Best wishes.

  • HI Cavi, I have been there!!! It is horrid, the itching was actually what led me to my diagnosis 18 years ago. I scratched so much and so hard with my nails or anything that my skin would bleed and I never could sleep. My doctor prescribed Atarax(hydroxyzine), I think it is like a high potency benedryl. It took awhile because I had been severely itching for almost a month, but little by little it helped. I stopped taking it about 15 years ago, I still have some itching but it is kind of second nature and it doesn't make me crazy. The biggest side effect I found with the hydroxyzine was it made me sleepy, even after being asleep I kind of dragged through the days but I also had and still have the fatigue that comes with PBC. I know how you feel about the itching, but try it and see or even try the OTC benedryl first. thoughts and prayers, cyndy

  • Hi Cavi I had been there you have my total sympathy you probablly need to take more of the Questran I was taking up to 6 a day when my itch was at its worst. Thankfully since I stopped taking Urso a year ago the itch is milder and more tolerable though you obviously would have to discuss this with your consultant. I now take 3-4 Questran a day one in am before breakfast and one after breakfast which keeeps the itch well at bay durig the day but sometimes I have to take 1/2 sachets during the night if the itch is bad. Read my previous bloggs have on there other advice that may help you. Best of luck.

  • Cavi, I did use Chlolestryamine for the itch, which I think is the same as Questran. After about a year, I started with bad constipation, and had to stop it. I'm sure there would be a way to solve that problem, but my itching has almost gone for now. I also used a lotion called Sarna, which would help for me, to get to sleep and a few hrs. It has menthol and camphor in it.

  • Also, I have to be careful about what fabrics I wear or sleep in. Even sheets have to be extra soft, or getting hot, for it seems that the perspiration will start me itching. I think the bile salts are then excreted onto your skin and sets this off?! :)

  • OH I KNOW HOW YOU FEEL!ITCHING IS DRIVING ME CRAZY ASWELL.MY DR UPPED MY DASE LAST WEEK FROM 600MG TO 900MG AND I HAVE BEEN ITCHING SINCE TUESDAY EVENING NONE STOP.IT IS AS BAD AS BEFORE I WAS DIOGNOSED 2 YEARS AGO.IT HAD GOT A BIT BETTER WITH URSO AND QUESTRAN.I THINK MAYBE DROP MY DOSE DOWN AGAIN.CANNOT STAND THIS.HOW LONG HAVE YOU BEEN ON THAT AMOUNT OF URSO?DO YOU THINK THAT COULD BE MAKING YOU WORSE ALSO?I FEEL FOR YOU,ITS VERY DEBILITATING AS TOSE OF US WITH THE ITCH WELL KNOW.THINKING OF YOU.DENISE 1

  • Hi Denise 1 Same here I am going out of my mind with itching carn't wear any light summer clothes else if the itching starts I end up covered in blood my body is covered in small bruise's and scratch mark's ,I take 1000 Urso 2 Questran light,im thinking of taking another drink to see if that might help the though of having to put up with this any more is frightening I just don't feel normal any more I have sent you a private message Take Care

You may also like...